MAUDE Adverse Event Report: ETHICON INC. SFX SPI MCRYL+ UD 5IN2 4-0 D/A PS2 PR MP; STRATAFIX SPIRAL MONOCRYL PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE

ETHICON INC. SFX SPI MCRYL+ UD 5IN2 4-0 D/A PS2 PR MP; STRATAFIX SPIRAL MONOCRYL PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE
Catalog Number SXMP2B407
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pocket Erosion (2013)
Date of Event 04/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a thyroidectomy procedure on an unknown date and a barbed suture was used.Post-op, the patient came back five days later to report what they thought was a worm traveling in their body from their shoulder to upper back to lower back.The patient then went to a different hospital, and a doctor removed what looked liked the device.It was confirmed that it was a piece of barbed suture that was removed and not a worm.The procedure was completed.The patient received antibiotics.The current condition of the patient was reported as fine, and the healing from the surgery which went well.
 
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Component code: (b)(4).To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: lot number reported in this event? unknown- sales rep was made aware a month after surgery occurred.Are there sterile samples from the reported finished goods lot available for testing? no.We may have to file an mdr on this issue.Did the surgeon or staff confirm what the ¿worm¿ is? it was confirmed a piece of stratafix/barbed suture.Is it a piece of the suture? yes.A piece of a medical device? piece of suture.An actual worm? no.Did the patient have any pre-existing health issues that could contribute to healing issues which could have contributed to the event? for example, medications, past reactions or allergies, weight, age, diabetes, obesity, etc? surgeon will need to check his patient reports, but will confirm on the rapid response call.He said no health issues that he could recall.Was the patient compliant with post-op instructions? yes, to his knowledge.What is the patient¿s current health status and condition? she¿s perfectly fine, and the healing from the surgery went well.Were antibiotics prescribed? yes- dr.(b)(6) can confirm which.Is another surgery planned for the removal of the device? no- they removed it at (b)(6).Investigation summary: after visual inspection of the images received at ethicon for evaluation.A part of the skin with inflammation and a section of suture were observed.A conclusion could not be reached as to the cause of the reported complaint since the sample was not returned for analysis.The manufacturing records could not be reviewed as the batch number is unknown.As part of ethicon quality process, all devices are manufactured, inspected, and released to approved specifications.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.Date of index surgical procedure? the diagnosis and indication for the index surgical procedure? what was the initial approach for the index surgical procedure? (open, laparoscopic or other)? on what tissue was the suture used? what was the tissue condition (normal, thin, calcified, fragile, diseased)? did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? was at least one reverse stitch performed prior to closure? did the patient have any pre-existing health issues that could contribute to healing issues which could have contributed to the event? for example, medications, past reactions or allergies, weight, age, diabetes, obesity, etc? what is the physician¿s opinion as to the etiology of or contributing factors to this event? trade name - irgacare®.Active ingredient(s) ¿ triclosan.Dosage form ¿ suture/solid/parenteral.Strength ¿ 2360 g/m.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Investigation summary after visual inspection of the images received at ethicon for evaluation.A part of the skin with inflammation and a section of suture were observed.A conclusion could not be reached as to the cause of the reported complaint since the sample was not returned for analysis.The manufacturing records could not be reviewed as the batch number is unknown.Additional information received from sales rep: please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure: 31, female, slightly overweight but not obese, bmi unknown to surgeon off top of head.Date of index surgical procedure? april 2022.Date of the device removal? 5-7 days post index procedure.The diagnosis and indication for the index surgical procedure? thyroidectomy.What was the initial approach for the index surgical procedure? (open, laparoscopic or other)? open.On what tissue was the suture used? subcuticular, subcuticular stitch what was the tissue condition (normal, thin, calcified, fragile, diseased)? normal and healthy did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement or during any re-operation? no, the suture was normal was at least one reverse stitch performed prior to closure? surgeon does a lateral stitch did the patient have any pre-existing health issues that could contribute to healing issues which could have contributed to the event? for example, medications, past reactions or allergies, weight, age, diabetes, obesity, etc? no, she is not diabetic, did not have covid, and only medications were to treat anxiety and depression.She is a healthy woman.What is the physician¿s opinion as to the etiology of or contributing factors to this event? ¿unsure, which is why i am asking ethicon¿ additional information received from the surgeon: the patient underwent a thyroidectomy to remove a suspicious mass on her thyroid.No significant issues during the procedure.Routine closure.No surgical complications.Post-op, the patient felt something wiggling under her skin, which was later determined to be the suture.The surgeon sent the patient to the er where a ct scan was done.Nothing noted on the ct scan.It appeared that the patient had been massaging the area which may have helped the suture move.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Additional information: a2, a3 corrected investigation summary: this is an analysis of a photo submitted to ethicon for evaluation.During the visual analysis the following was observed: five centimeters of clear suture against a measuring device to mark the length of the suture (after removal from the patient).In the other photos, you could see the suture piece under the skin; in the neck/shoulder area.No incision was seen in the photo.Based on the photo review no conclusion or root cause could be determined.As part of ethicon quality process all devices are manufactured, inspected, and released to approved specifications.Additional complaint information monitoring for potential safety signals will be conducted through complaint trending as part of post market surveillance.

Brand Name
SFX SPI MCRYL+ UD 5IN2 4-0 D/A PS2 PR MP
Common Device Name
STRATAFIX SPIRAL MONOCRYL PLUS BIDIRECTIONAL KNOTLESS TISSUE CONTROL DEVICE
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON, INC. SAN LORENZO
road 183, km. 8.3
san lorenzo 07754
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key14517681
Report Number2210968-2022-04098
Device Sequence Number17518454
Product Code GAM
UDI-Device Identifier10705031464384
UDI-Public10705031464384
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K192580
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/14/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberSXMP2B407
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2022
Supplement Date Received by Manufacturer06/02/2022
09/13/2022
Initial Report FDA Received Date05/26/2022
Supplement Report FDA Received Date06/10/2022
09/14/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age31 YR
Patient SexFemale